A synthetic steroid used to treat menopause symptoms and prevent osteoporosis significantly increases the risk of a relapse in breast cancer patients, according to a study released Tuesday.
The steroid, called tibolone, should not be prescribed to a woman who has had or is suspected of having breast cancer, concluded the study, published in the British medical journal The Lancet Oncology.
AdvertisementWomen with breast cancer undergoing chemotherapy are often beset with the debilitating symptoms of menopause, including hot flushes, night sweats, and bone loss.
Tibolone is licensed for use in 90 countries for alleviating these symptoms, and 55 countries have approved its use in treating osteoporosis, according to the study.
But concern that the drugs might also cause a recurrence of cancer have led to their being ruled out for patients with breast cancer.
Still, many patients with breast cancer use the drug -- often available without prescription -- to counteract the effects of menopause.
In clinical trials led by Peter Kenemans of the VU University Medical Centre in Amsterdam, 3,098 women who had been surgically treated for breast cancer and who were experiencing hot flushes along with other related symptoms were divided into two groups.
The first was given a daily dose of 2.5 milligrammes of tibolone, and the second a look-alike placebo.
Just over 10 percent of the women who had taken the dummy medication suffered a cancer relapse, compared to more than 15 percent of the women who had taken the steroid -- an increased risk of 40 percent.
Seventy percent of the recurrences among the tibolone group were so-called "distant metastatses," which are invariably fatal.
The increased risk was so pronounced that the trial was stopped six months early.
"Although the trial was intended to show the non-inferiority of tibolone compared with placebo, the findings clearly show that -- although effective against hot flushes -- tibolone does increase the risk of breast-cancer recurrence," the study said.
You May Also Like